Addiction A-Z

Mytussic AC

Mytussic AC is the brand name for a cough syrup that contains the generics codeine and guaifenesin. Mytussic AC is included in a group of narcotic drugs as a result of the codeine in the medication, and is known to affect the signals in the brain that trigger the cough reflex. The guaifenesin in the syrup acts as an expectorant as it helps to loosen mucus congestion in the chest and throat. The medication is known to treat the symptoms caused by upper respiratory infections or the common cold but will not treat a cough caused by smoking, asthma, or emphysema.

As an opiate, codeine is very addictive. Those who seek to abuse Mytussic AC often do so by visiting their doctors and complaining about coughs and other cold symptoms. It activates specific opioid receptors in the central nervous system. This medication can also affects receptors in the part of the brain called the cerebellum, which plays a role in coordinating movement. This role is often blamed in reports of peculiar reactions to movement among persons abusing cough syrup.

Mytussic AC effects can include drowsiness, dizziness, lightheadedness, facial flushing, nausea, vomiting or constipation. More serious effects such as mental/mood changes, fast/irregular heartbeat, slow/shallow breathing or trouble urinating can also occur.

Any individual who stops taking cough syrup after prolonged use or excessive doses can experience a range of unpleasant and dangerous symptoms. The symptoms themselves and their intensity can depend on the amount and duration of use. Cessation of the syrup will immediately lead to withdrawal, which is similar to heroin withdrawal.
The symptoms associated with the withdrawal from Mytussic AC can include but are not limited to:

  • Nausea
  • Pain
  • Anxiety
  • Diarrhea
  • Insomnia
  • Irritability

Mytussic AC used for a long period of time or in large doses over a long period of time can lead to intense addictions. As a result, the individual can experience severe pain and psychological distress when the medication is discontinued, especially abruptly. As a result, it is recommended that users taper off the medication slowly under the care of a board-certified physician and board-certified addiction psychiatrist.

  • 877-825-8131